Alert archive / Texas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 23, NWS Amarillo, TX

March 23, 2007Sherman County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Mar 23, 2007, 3:16 PM CDT for Sherman County, Texas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 23, 2007, 3:16 PM CDT (20:16 UTC)
Expired
Mar 23, 2007, 4:15 PM CDT
In force
59 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Sherman County, TX

The radar

The Amarillo radar (KAMA), 117 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.3 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2007-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 831 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2007-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
831 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
801 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 1:16 PM CDT, 2 hours earlier.

Area forecast discussion, Mar 23, 1:16 PM CDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
116 PM CDT FRI MAR 23 2007

.AVIATION...
AN UPPER LOW OVER BAJA CA WILL LIFT NORTHEASTWARD AND APPROACH THE
PANHANDLES BY SATURDAY MORNING. SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS WILL BE LIKELY THROUGH TONIGHT AND INTO SATURDAY
MORNING. IFR TO MVFR CONDITIONS CAN BE EXPECTED IN AND AROUND THE
CONVECTION...WHILE VFR CONDITIONS CAN BE EXPECTED OUTSIDE THE SHOWERS
AND STORMS. SOUTHERLY WINDS OF 15 TO 25 MPH WITH HIGHER GUSTS WILL BE
POSSIBLE ACROSS THE PANHANDLES. SOME STORMS MAY REACH SEVERE LEVELS
AND ALSO PRODUCE VERY HEAVY RAINFALL WHICH COULD RESULT IN LOCALIZED
FLOODING.

SCHNEIDER

&&

.PREV DISCUSSION... /ISSUED 1227 PM CDT FRI MAR 23 2007/

UPDATE...
WILL UPDATE PRODUCTS MAINLY FOR CURRENT TRENDS AND TEMPORAL WORDING.
THE THUNDERSTORM THAT JUST MOVED ACROSS AMA IS A SIGN OF THINGS TO
COME ASSUMING WE CAN SCOUR OUT SOME OF THIS CLOUD COVER AND GET SOME
SURFACE HEATING. GFSBUFR PROG SOUNDINGS ARE SHOWING SBCAPES NEAR
2000J/KG THIS AFT ASSUMING WE CAN ACHIEVE MAX HEATING. SHEAR PROFILES
SUPPORT LARGE HAIL OVER ANY TORNADO THREAT. AN 18Z SOUNDING WILL BE
RELEASED TO SUPPORT ANY POTENTIAL SVR WX THIS PM. THE SEVERE THREAT
IS STILL EXPECTED TO TRANSITION TO A FLASH FLOODING THREAT TONIGHT AS
LARGE SCALE FORCING INCREASES WITH THE APPROACH OF THE UPPER LOW. FFA
HAS BEEN REISSUED TO COVER THIS THREAT.

HENNIG

PREV DISCUSSION... /ISSUED 312 AM CDT FRI MAR 23 2007/

DISCUSSION...
LARGE UPPER LEVEL CUTOFF LOW OVER BAJA CALIFORNIA IS EXPECTED TO
START LIFTING NORTHEAST ACROSS NORTHWEST MEXICO AND THEN ACROSS NEW
MEXICO THROUGH EARLY THIS WEEKEND. SUBTROPICAL PLUME HAS MOVED TO THE
EAST OF THE REGION...WHICH SHOULD ALLOW THE SUN TO WORK ON THE LOW
LEVEL MOISTURE THAT WILL BE BACKED ALL THE WAY UP TO THE MOUNTAINS IN
SOUTHEAST NEW MEXICO. ABUNDANT LOW LEVEL MOISTURE COMBINED WITH
DECENT MID LEVEL LAPSE RATES AND THE UPPER LEVEL JET APPROACHING
SOUTHEAST NEW MEXICO/WEST TEXAS WILL ALLOW FOR WIDESPREAD CONVECTION
TO DEVELOP THIS AFTERNOON ACROSS THE SOUTHEAST NEW MEXICO INTO WEST
TEXAS. THIS WHOLE SHIELD OF THUNDERSTORMS SHOULD THEN LIFT NORTH
NORTHEAST ACROSS THE PANHANDLES LATE THIS AFTERNOON INTO TONIGHT. WE
ALSO CAN NOT RULE OUT SOME CONVECTION DEVELOPING OVER OUR CWA IF
DAYTIME HEATING IS REALIZED. THE THUNDERSTORMS WILL PROBABLY DEVELOP
ALONG THE OLD OUTFLOW BOUNDARIES LEFT OVER FROM YESTERDAY/S
CONVECTION. SOME SEVERE STORMS WILL BE POSSIBLE GIVEN THE SHEAR
PROFILES AND THE INSTABILITY...SEE THE LATEST SWODY1 PRODUCT FROM SPC
FOR ALL OF THE DETAILS. WE WILL ALSO BE CONCERNED ABOUT HEAVY RAIN
GIVEN THE AMOUNT OF MOISTURE THAT THESE STORMS WILL BE ABLE TO FEED
ON. THE STORMS WILL ALSO TEND TO TO TRAIN GIVEN THE UPPER LEVEL WIND
PROFILES AND DIVERGENT FLOW ALOFT. THEREFORE...HAVE DECIDED TO ISSUE
A FLASH FLOOD WATCH FOR THE ENTIRE CWA FROM THIS AFTERNOON THROUGH
SATURDAY MORNING.

AGREE WITH EARLIER SHIFT THAT THIS UPPER LEVEL LOW MAY BE SLOW TO
LIFT OUT...MAYBE SLOWER THAN WHAT THE MODELS HAVE GOING. BOTH THE
NAM AND THE GFS ARE IN GOOD AGREEMENT ON THE MOVEMENT OF THE 500 MB
LOW CENTER...BUT WILL CONTINUE TO GO WITH A SLIGHTLY SLOWER
SOLUTION AND KEEP PRECIP IN THE FORECAST THROUGH SUNDAY. ALSO IT
LOOKS LIKE THE REST OF THE TROUGH THAT THE UPPER LOW LEAVES BEHIND
MOVES ACROSS THE AREA ON SUNDAY.

ONCE UPPER LOW LIFTS NORTHEAST AND AWAY FROM THE PANHANDLES...FLOW
BECOMES ZONAL AND SKIES CLEAR AND TEMPERATURES WARM UP AGAIN.
HOWEVER...ANOTHER STRONG UPPER LOW MOVES ACROSS THE CENTRAL ROCKIES
ON WEDNESDAY AND MOST OF THE PANHANDLES WILL LIKELY GET DRY
SLOTTED...BUT DRYLINE MAY HOLD IN THE EASTERN CWA LONG ENOUGH TO
GET STORMS GOING THERE...SO WILL LEAVE POPS AS IS.

OUTSIDE OF THE FIRST COUPLE OF DAYS...WENT WITH THE GFS MODEL FOR
TEMPERATURES IN THIS FORECAST.

THANKS FOR THE COORDINATION LUB AND PUB.

AMA WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DALLAM...DEAF
     SMITH...DONLEY...GRAY...HANSFORD...HARTLEY...HEMPHILL...
     HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...OLDHAM...
     POTTER...RANDALL...ROBERTS...SHERMAN...WHEELER.

OK...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR THE FOLLOWING
     ZONES: BEAVER...CIMARRON...TEXAS.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DALLAM...DEAF
     SMITH...DONLEY...GRAY...HANSFORD...HARTLEY...HEMPHILL...
     HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...OLDHAM...
     POTTER...RANDALL...ROBERTS...SHERMAN...WHEELER.

OK...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR THE FOLLOWING
     ZONES: BEAVER...CIMARRON...TEXAS.

&&

99/99
Hazardous weather outlook, Mar 23, 1:00 PM CDT, 2 hours 16 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT FRI MAR 23 2007

OKZ001>003-TXZ001>020-241100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT FRI MAR 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH TONIGHT ACROSS THE
PANHANDLES. THESE STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN
WHICH COULD LEAD TO FLASH FLOODING. THEREFORE...A FLASH FLOOD WATCH
IS IN EFFECT FROM NOON CDT TODAY THROUGH SATURDAY MORNING FOR ALL OF
THE TEXAS AND OKLAHOMA PANHANDLES. IN ADDITION TO THE HEAVY RAIN
POTENTIAL...SEVERE THUNDERSTORMS MAY ALSO OCCUR PRODUCING LARGE
HAIL AND DAMAGING WINDS MAINLY THIS AFTERNOON AND EVENING.

SOUTH WINDS OF 15 TO 25 MPH WITH OCCASIONAL GUSTS WILL RESULT IN
CAUTION ON AREA LAKES THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORMS WILL CONTINUE THROUGH SUNDAY. SOME OF THE STORMS MAY
BE SEVERE WITH LARGE HAIL...DAMAGING WINDS AND LOCALIZED FLASH
FLOODING. THE GREATEST THREAT OF HEAVY RAIN WILL BE DURING THE EARLY
MORNING ON SATURDAY. THUNDERSTORMS WILL ALSO BE POSSIBLE WEDNESDAY
ACROSS EASTERN SECTIONS OF THE PANHANDLES. AT THIS TIME...SEVERE
THUNDERSTORMS ARE NOT EXPECTED WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS MAY BE ACTIVATED
IN ISOLATED AREAS THROUGH TONIGHT. WEATHER OBSERVERS ARE REQUESTED
TO CALL IN THEIR RAINFALL REPORTS TO THE NATIONAL WEATHER SERVICE IN
AMARILLO.

SCHNEIDER

In the hours before

Local storm report, Mar 23, 11:42 AM CDT, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1142 AM CDT FRI MAR 23 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1141 AM     HAIL             4 SW AMARILLO           35.16N 101.87W
03/23/2007  E0.88 INCH       RANDALL            TX   TRAINED SPOTTER

            NICKEL HAIL AT I-27 BETWEEN 45TH AND WESTERN

&&

CK
Local storm report, Mar 23, 11:46 AM CDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1146 AM CDT FRI MAR 23 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1143 AM     HAIL             7 S AMARILLO            35.10N 101.82W
03/23/2007  E0.88 INCH       RANDALL            TX   BROADCAST MEDIA

&&

SMB
Special weather statement, Mar 23, 12:53 PM CDT, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1253 PM CDT FRI MAR 23 2007

TXZ011-231900-
OLDHAM-
1253 PM CDT FRI MAR 23 2007

...STRONG THUNDERSTORM OVER SOUTHERN OLDHAM COUNTY...

A STRONG THUNDERSTORM LOCATED OVER SOUTHERN OLDHAM COUNTY AROUND
ADRIAN WILL MOVE NORTH NORTHEAST AT 30 MPH THROUGH 2 PM. THIS
STORM WILL AFFECT ADRIAN AND CENTRAL OLDHAM COUNTY THROUGH 130 PM
AND WILL LIKELY PRODUCE DEADLY CLOUD TO GROUND LIGHTNING...GUSTY
WINDS OF 40 TO 50 MPH...AND ONE QUARTER TO ONE HALF INCH SIZE HAIL.
PEOPLE IN OLDHAM COUNTY AND ESPECIALLY ADRIAN SHOULD REMAIN ALERT
FOR RAPIDLY CHANGING WEATHER CONDITIONS AND BE READY TO MOVE TO SAFE
SHELTER IF THREATENING WEATHER CONDITIONS APPROACHES YOUR LOCATION OR
A WARNING IS ISSUED.

SCHNEIDER
Local storm report, Mar 23, 2:13 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
213 PM CDT FRI MAR 23 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             CHANNING                35.68N 102.33W
03/23/2007  E0.88 INCH       HARTLEY            TX   CO-OP OBSERVER

            HAIL COVERED THE GROUND

&&

SMB
Local storm report, Mar 23, 2:41 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
241 PM CDT FRI MAR 23 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1145 AM     HAIL             1 SW AMARILLO           35.19N 101.83W
03/23/2007  E0.88 INCH       POTTER             TX   PUBLIC

&&

SMB
Local storm report, Mar 23, 2:44 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
244 PM CDT FRI MAR 23 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0243 PM     HAIL             CACTUS                  36.04N 102.01W
03/23/2007  M0.88 INCH       MOORE              TX   FIRE DEPT/RESCUE

&&

SMB

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 3:52 AM CDTFlash Flood WatchAMAArmstrong, Carson, Collingsworth, Dallam, Deaf Smith, Donley and 14 more32 hr
Mar 23, 10:46 AM CDTSevere Thunderstorm WarningAMARandall59 min
Mar 23, 11:42 AM CDTSevere Thunderstorm WarningAMAPotter63 min
Mar 23, 1:28 PM CDTSevere Thunderstorm WarningAMAHartley, Oldham62 min
Mar 23, 2:37 PM CDTSevere Thunderstorm WarningAMAMoore23 min
Mar 23, 3:57 PM CDTSevere Thunderstorm WarningAMAHansford49 min
Mar 23, 5:30 PM CDTSevere Thunderstorm WarningAMADallam, Hartley60 min
Mar 23, 6:30 PM CDTSevere Thunderstorm WarningAMADallam60 min
Mar 23, 4:16 PM CDTSevere Thunderstorm WarningAMATexas59 min
Mar 23, 5:11 PM CDTTornado WarningAMATexas41 min
Mar 23, 5:25 PM CDTTornado WarningAMABeaver35 min
Mar 23, 6:21 PM CDTSevere Thunderstorm WarningAMACimarron54 min

Nearby

Severe Thunderstorm Warnings in Texas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.